Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 173, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 17, 2023, 4:25 PM EDT for Crawford County, Taylor County, Upson County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 4:25 PM EDT (20:25 UTC)
- Expired
- May 17, 2023, 4:44 PM EDT
- In force
- 19 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, GA, Taylor County, GA, Upson County, GA
The radar
The Robins AFB radar (KJGX), 79 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862
WUUS52 KFFC 172025
SVRFFC
GAC079-269-293-172115-
/O.NEW.KFFC.SV.W.0173.230517T2025Z-230517T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
425 PM EDT Wed May 17 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Upson County in west central Georgia...
West central Crawford County in central Georgia...
Northeastern Taylor County in west central Georgia...
* Until 515 PM EDT.
* At 424 PM EDT, a severe thunderstorm was located over Fickling
Mill, or 8 miles north of Butler, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fickling Mill and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3263 8429 3278 8424 3274 8406 3259 8412
TIME...MOT...LOC 2024Z 287DEG 8KT 3267 8419
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
823
WWUS52 KFFC 172044
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Wed May 17 2023
GAC079-269-293-172053-
/O.CAN.KFFC.SV.W.0173.000000T0000Z-230517T2115Z/
Upson GA-Crawford GA-Taylor GA-
444 PM EDT Wed May 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPSON...WEST
CENTRAL CRAWFORD AND NORTHEASTERN TAYLOR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3263 8429 3278 8424 3274 8406 3259 8412
TIME...MOT...LOC 2039Z 287DEG 8KT 3266 8414
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 3:05 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 305 PM EDT Wed May 17 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Thursday) Issued at 242 PM EDT Wed May 17 2023 A diminishing weak front is currently situated across north Georgia this afternoon, providing an additional impetus for the development of scattered showers and thunderstorms. These showers and thunderstorms will continue to develop and propagate east- southeastward through this evening with the highest coverage for areas south of the front, generally along and south of I-20. With analyzed SBCAPE values of 1000-2000 J/kg, a strong or isolated severe thunderstorm threat can't be ruled out through the evening with a risk for gusty winds and locally heavy rainfall. However, the highest risk will likely be relegated farther south toward the Gulf Coast where higher instability is in place. The next big change will come overnight. A ~1025mb surface high is in the process of quickly advancing from the Great Lakes into the Northeast, setting up a CAD event. The wedge front will be forced southwestward into our area from tonight into early Thursday morning, bringing a cool (for May) northeasterly breeze and widespread cloud cover. Some additional shower (and perhaps an embedded storm or two) development remains possible through Thursday morning in the vicinity of this boundary. Thursday will be noticeably cooler and largely overcast in the midst of the cool northeasterly flow. Highs will likely struggle to reach 70 degrees across much of north Georgia. Diurnally enhanced shower and thunderstorm development is again expected, primarily in the southern and western periphery of the CWA where the front provides additional focus for development. RW && .LONG TERM... (Friday morning through next Tuesday) Issued at 242 PM EDT Wed May 17 2023 No major changes made to the extended forecast. The extended starts out a little drier friday as the short wave over the area moves NE up the eastern seaboard pulling the deeper moisture NE with it. This will be short lived as the next frontal boundary moves SE into N GA just before sunrise Sat morning. This front will move slowly SE through the state Sat but not expecting much in the way of severe weather with it. Once this front moves through things dry out a bit again but we still keep some decent moisture across the area so isolated afternoon and evening showers and thunderstorms can still be expected into the beginning of next week. 01 && .AVIATION... (18Z TAFS) Issued at 131 PM EDT Wed May 17 2023 Sct shra/tsra are on the increase this afternoon with primary window for tsra expected to be through 22-23Z, though some tsra could linger later. While lesser coverage is expected overnight, at least iso shra remain possible through Thurs AM. Additional more widespread shra Thurs with highest chances for tsra at MCN/CSG, though possible at ATL sites. Cigs will largely be VFR through this evening, 3500-6000 ft, though low cigs are likely after 06Z at which point IFR cigs become expected. IFR cigs, and some patchy reduced vsbys, are expected to persist into much of the day Thurs. Current NW winds will shift to E after 02-04Z with speeds 5-10 kts today up to 8-12 kts on Thursday. //ATL Confidence...18Z Update... Low confidence on shra/tsra timing. Medium confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 61 68 58 73 / 50 60 40 10 Atlanta 64 70 59 73 / 30 50 30 10 Blairsville 57 68 53 72 / 10 40 30 10 Cartersville 62 73 58 74 / 20 50 30 10 Columbus 65 79 63 78 / 50 70 30 10 Gainesville 61 66 58 72 / 40 50 40 10 Macon 65 75 61 77 / 50 70 30 10 Rome 62 73 59 75 / 20 50 30 10 Peachtree City 63 72 58 74 / 40 60 30 10 Vidalia 67 77 63 79 / 60 70 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RW LONG TERM....01 AVIATION...RW
Hazardous weather outlook, May 17, 1:58 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 158 PM EDT Wed May 17 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181800- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 158 PM EDT Wed May 17 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... There is the risk for a few strong storms this afternoon and evening with the risk for an isolated severe thunderstorm also possible. Frequent lightning, strong wind gusts and periods of heavy downpours leading to isolated flooding are possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered afternoon and evening showers and storms are forecast each day Thursday through Tuesday. Isolated severe storms will be possible, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 17, 3:44 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT Wed May 17 2023
GAZ052-053-066-067-172015-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
344 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northwestern
Meriwether, east central Heard, northeastern Troup and Coweta
Counties through 415 PM EDT...
At 344 PM EDT, a strong thunderstorm was near Powers Crossroads, or 9
miles east of Franklin, moving east at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Newnan, Hogansville, Grantville, Luthersville, Moreland, Sharpsburg,
Lone Oak, East Newnan, Corinth, Plant Yates, Arnco-Sargent, Powers
Crossroads, Handy, Thomas Crossroads and Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3348 8489 3341 8461 3318 8473 3316 8486
3318 8492 3331 8497 3332 8504
TIME...MOT...LOC 1944Z 288DEG 9KT 3329 8494
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 3:48 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT Wed May 17 2023
GAZ066-067-078-172015-
Harris GA-Troup GA-Meriwether GA-
348 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern
Meriwether, southeastern Troup and northeastern Harris Counties
through 415 PM EDT...
At 348 PM EDT, a strong thunderstorm was over Pine Mountain, or near
Hamilton, moving east at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Hamilton, Pine Mountain, Warm Springs, Pine Mountain-Callaway
Gardens, Shiloh, F.d. Roosevelt State Park, Stovall, Big Springs,
Durand and Pine Mountain Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3302 8496 3294 8466 3284 8469 3284 8470
3283 8469 3281 8470 3272 8477 3278 8501
TIME...MOT...LOC 1948Z 288DEG 9KT 3285 8487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 3:50 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT Wed May 17 2023
GAZ042-052-053-172015-
Coweta GA-Carroll GA-Heard GA-
350 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern
Carroll, northeastern Heard and northwestern Coweta Counties through
415 PM EDT...
At 350 PM EDT, a strong thunderstorm was over Lowell, or near
Carrollton, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Carrollton, Whitesburg, Centralhatchee, Roopville, Clem, Lowell,
Plant Wansley and Tyus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3345 8521 3359 8514 3351 8486 3332 8504
TIME...MOT...LOC 1950Z 290DEG 19KT 3348 8508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 4:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT Wed May 17 2023
GAZ083-096-097-172030-
Laurens GA-Bleckley GA-Twiggs GA-
407 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northwestern
Laurens, southeastern Twiggs and northern Bleckley Counties through
430 PM EDT...
At 406 PM EDT, a strong thunderstorm was near Montrose, or 12 miles
southeast of Jeffersonville, moving southeast at 10 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dublin, Dexter, Dudley, Montrose, Allentown, Royal, Harlow,
Goldsboro, Rebie and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3250 8347 3259 8323 3258 8323 3262 8316
3253 8290 3244 8302 3243 8315 3245 8318
3242 8321 3241 8335
TIME...MOT...LOC 2006Z 314DEG 9KT 3254 8320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 4:11 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Wed May 17 2023
GAZ066-067-069-078>081-172045-
Harris GA-Taylor GA-Upson GA-Crawford GA-Troup GA-Meriwether GA-
Talbot GA-
411 PM EDT Wed May 17 2023
...Strong thunderstorms will impact portions of southern Meriwether,
southern Upson, southeastern Troup, Crawford, Talbot, northern Taylor
and northeastern Harris Counties through 445 PM EDT...
At 411 PM EDT, a line of strong thunderstorms was along a line
extending from near F.d. Roosevelt State Park to Horns, and moving
east at 5 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Hamilton, Roberta, Talbotton, Manchester, Pine Mountain, Reynolds,
Warm Springs, Woodland, Pine Mountain-Callaway Gardens, Sunset
Village, Shiloh, F.d. Roosevelt State Park, Flint Hill, Sprewell
Bluff State Park, Stovall, Salem, Prattsburg, Horns, Big Lazer Creek
Wma and Wesley Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3299 8487 3273 8383 3255 8402 3276 8492
TIME...MOT...LOC 2011Z 248DEG 5KT 3287 8477 3268 8399
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 4:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed May 17 2023
GAZ042-053-172045-
Coweta GA-Carroll GA-
417 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern Carroll
and northwestern Coweta Counties through 445 PM EDT...
At 416 PM EDT, a strong thunderstorm was over Plant Yates, or 8 miles
northwest of Newnan, moving southeast at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Newnan, Whitesburg, East Newnan, Dunaway Gardens, Clem, Plant Yates,
Lowell, Arnco-Sargent, Handy and Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3355 8500 3345 8473 3337 8476 3330 8485
3340 8501 3343 8502 3342 8504 3345 8508
TIME...MOT...LOC 2016Z 297DEG 17KT 3343 8491
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:01 PM EDT | Special Weather Statement | FFC | Fannin, Union | 29 min |
| May 16, 8:12 PM EDT | Special Weather Statement | FFC | Chattahoochee, Macon, Marion, Peach, Schley, Stewart and 3 more | 33 min |
| May 16, 8:31 PM EDT | Special Weather Statement | FFC | Chattooga, Walker | 29 min |
| May 16, 8:33 PM EDT | Special Weather Statement | FFC | Baldwin, Bibb, Jones, Peach | 27 min |
| May 16, 8:44 PM EDT | Special Weather Statement | FFC | Macon, Marion, Schley, Stewart, Sumter, Taylor and 1 more | 31 min |
| May 16, 8:54 PM EDT | Special Weather Statement | FFC | Towns, Union | 36 min |
| May 16, 9:01 PM EDT | Special Weather Statement | FFC | Peach, Twiggs | 29 min |
| May 16, 9:03 PM EDT | Special Weather Statement | FFC | Chattooga | 27 min |
| May 16, 9:18 PM EDT | Special Weather Statement | FFC | Macon, Schley, Sumter | 27 min |
| May 16, 9:30 PM EDT | Special Weather Statement | FFC | Floyd | 30 min |
| May 17, 3:12 PM EDT | Special Weather Statement | FFC | Heard, Troup | 48 min |
| May 17, 3:44 PM EDT | Special Weather Statement | FFC | Coweta | 31 min |
| May 17, 3:48 PM EDT | Special Weather Statement | FFC | Harris | 27 min |
| May 17, 3:50 PM EDT | Special Weather Statement | FFC | Carroll | 25 min |
| May 17, 4:07 PM EDT | Special Weather Statement | FFC | Bleckley | 23 min |
| May 17, 4:11 PM EDT | Special Weather Statement | FFC | Crawford, Talbot | 34 min |
| May 17, 4:17 PM EDT | Special Weather Statement | FFC | Coweta | 28 min |
| May 17, 4:32 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens | 28 min |
| May 17, 4:41 PM EDT | Special Weather Statement | FFC | Muscogee | 34 min |
| May 17, 4:46 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| May 17, 4:47 PM EDT | Special Weather Statement | FFC | Pike, Upson | 28 min |
| May 17, 4:49 PM EDT | Special Weather Statement | FFC | Taylor | 26 min |
| May 17, 5:03 PM EDT | Special Weather Statement | FFC | Laurens | 27 min |
| May 17, 5:11 PM EDT | Special Weather Statement | FFC | Macon | 34 min |
| May 17, 5:17 PM EDT | Special Weather Statement | FFC | Taylor | 28 min |
| May 17, 5:30 PM EDT | Special Weather Statement | FFC | Houston | 30 min |
| May 17, 5:55 PM EDT | Special Weather Statement | FFC | Bleckley | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.